Kansas, 2022

Drought in Kansas, July 1 to 31, 2022

July 1 to 31, 2022 · NWS SGF · 2 events in 2 counties and zones

Limited rainfall during the month of June continued into July allowing for the development of Extreme Drought (D3) across portions of extreme southeastern Kansas. Drought conditions deepened to Severe Drought (D2) by the 19th of the month in Cherokee and far southern Crawford Counties and expanded across region through the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Limited rainfall during the month of June continued into July allowing for the development of Extreme Drought (D3) across portions of extreme southeastern Kansas. Drought conditions deepened to Severe Drought (D2) by the 19th of the month in Cherokee and far southern Crawford Counties and expanded across region through the month. By the 28th, Severe Drought expanded across southeastern Kansas and Extreme Drought (D3) developing in Cherokee and Crawford Counties due to little to no rainfall occurring through much of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 9:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 30, 9:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1044 PM CDT Thu Jun 30 2022

Key Messages:

1. Warming trend will continue.

2. Shower and thunderstorm chances increase over the holiday
weekend.

3. Excessive heat likely next work week with low rain chances.

.SHORT TERM...(This evening through Friday)
Issued at 255 PM CDT Thu Jun 30 2022

Southerly flow is bringing greater moisture into the area from the
south, but mixing is still allowing for dry air at the surface.
That will change for tomorrow as dew points are forecast to be
10-15 degrees higher (65-75F). Expect highs in the low to mid 90s
tomorrow, resulting in heat index values of 95-100F.

Could see some isolated showers and thunderstorms tomorrow
afternoon and evening. Coverage will be limited so kept PoPs at
15-25%.

.LONG TERM...(Friday Night through Thursday)
Issued at 255 PM CDT Thu Jun 30 2022

A front will be hanging out across or near the northern CWA this
weekend. Shortwave energy and overnight LLJ activity will lead to
shower and thunderstorm potential. The greatest chances will be
across the central CWA closer to the front. Overnight convection
is expect to lead to scattered convection during the day, but
coverage, intensity, and location of precipitation will be
highly dependent on earlier convection, resulting in limited
predictability and low confidence. There does appear to be a
chance for a few strong storms across central MO Friday night into
Saturday morning, but severe storms are not expected.

Highs this weekend are forecast to be in the upper 80s to low 90s,
but will be highly dependent on convective/cloud trends.

Monday through Thursday will be marked by low end convective
chances and hot conditions. Isolated to perhaps scattered showers
and storms will be possible in the afternoons/evenings, but most
locations will stay dry. Highs generally look to be in the mid to
upper 90s with max heat index values of 100-105.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1144 PM CDT Thu Jun 30 2022

Southerly winds and clear skies will occur across the area
tonight. Winds will remain south to southwesterly Friday morning
and afternoon.

Some cumulus clouds will develop across the region on Friday.
There is the potential for isolated showers and storms develop
across the area Friday afternoon and evening. Coverage will be
very limited and most locations should remain dry. Any TAF site
being affected is low at this time due to the limited coverage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Wise
Hazardous weather outlook, Jun 30, 1:13 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
213 PM CDT Thu Jun 30 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
213 PM CDT Thu Jun 30 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible at times Friday through Monday. A
few strong storms may be possible across portions of central
Missouri Friday night into Saturday morning.

Heat index values in the upper 90s to low 100s will be possible
on an afternoon basis from Friday through the middle of next work
week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Crawford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought conditions worsened over the region from early July to late July. By the last week of July, the US Drought Monitor had designated over half of the county area as being in Severe (D2) drought, with the far southeastern part of the county in Extreme (D3) Drought. The rainfall received during the last week of the month eased drought conditions mainly over northern portions of the County with improvements shown in the early August Drought Monitor. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some impacts but ground water levels and reservoirs showed little impacts. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Cherokee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Drought conditions worsened over the region from early July to late July. By the last week of July, the US Drought Monitor had designated nearly all of the county area as being in Extreme (D3) drought, with the far northwestern part of the county in Severe (D2) Drought. Limited rainfall received during the last week of the month eased drought conditions mainly over portions of the County with improvements shown in the early August Drought Monitor. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw some impacts but ground water levels and reservoirs showed little impacts. Monetary losses will be included in future reported when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045576, 1045577.